Hail, Miner
- When
- June 27, 4:00 PM CST
- Where
- Miner County, 0.5 mi E of Carthage
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.170, -97.710
Thunderstorms produced marginally large hail in Miner and Yankton Counties of southeast South Dakota during the late afternoon and early evening of June 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail in Miner and Yankton Counties of southeast South Dakota during the late afternoon and early evening of June 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 1:12 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 212 PM CDT FRI JUN 27 2008 .DISCUSSION... LAST LN OF SHRA/ISOLD TSRA ASSCD WITH LEADING EDGE OF MID LVL COLDER AIR APPROACHING BKX TO FSD TO YKN LN AT 20Z. THIS LINE WILL MOVE ESE THRU SWRN MN AND NWRN IA WHERE ISOLD DECENT TSTMS ARE STILL PSBL THRU 01Z OR SO...FLWD BY CLRG AND DRYING WITH WNWLY FLOW. WRAPAROUND WITH SC DECK AND SLGT CHCS OF -SHRA/ISOLD TSRA THEN MOVE INTO NWRN TO FAR NRN CWA LATE TNGT AS PER PREV FCST. SHOULD BE A PERIOD OF DECOUPLING AND LIGHTER WINDS TNGT BEFORE WNWLY GRADIENT AND MIXING REALLY KICK IN FM NW TO SE IN CWA LATER TNGT. UNSEASONABLY COLD UPPER LEVEL LOW...WITH COLDEST 500MB TEMPS ON THE ORDER OF -20C...SWINGS EAST THROUGH THE CWA SATURDAY MORNING...WITH CYCLONIC CURVATURE ON THE BACKSIDE PROVIDING WEAK LIFT/INSTABILITY ACROSS THE NORTHEAST HALF OF OUR FORECAST AREA THRU THE AFTERNOON. CORE OF COLDEST UPPER LEVEL TEMPS SHIFTS EAST OF US INTO THE UPPER MISSISSIPPI VALLEY BY LATE AFTERNOON...WITH 500MB TEMPS BACK UP TO AROUND -12C BY 21Z-00Z. THIS SHOULD HELP KEEP ANY THUNDERSTORMS IN CHECK AND THINK THREAT OF SEVERE IS LIMITED THIS FAR WEST. WILL BE QUITE WINDY EVEN WITHOUT TSRA THOUGH...WITH 25-30MPH SUSTAINED AND GUSTS APPROACHING 40MPH IN THE AFTERNOON. MAY HAVE TO WATCH FAVORED ELEVATION AREAS FOR WIND ADVISORY...BUT LOOKS MARGINAL...SO WILL HOLD OFF ISSUING AT THIS TIME. WITH COLD POCKET JUST EAST OF THE AREA SATURDAY AFTERNOON...WILL BE LOOKING AT HIGHS 10-15 DEGREES BELOW NORMAL ALONG AND EAST OF I-29. WINDS WILL DECREASE TOWARD SUNSET SATURDAY...THOUGH COULD REMAIN BREEZY ACROSS SOUTHWEST MN MUCH OF THE NIGHT. WINDS WILL PICK UP AGAIN ON SUNDAY WITH DEEP NORTH-NORTHWEST FLOW FAVORING STRONG MIXING. NOT AS STRONG AS SATURDAY...BUT STILL LOOKING AT 15-25 MPH ACROSS THE EASTERN HALF OF THE AREA IN THE AFTERNOON. SLOW RECOVERY IN TEMPS THROUGH MONDAY...THOUGH STILL ON THE COOL SIDE OF NORMAL... EVEN WITH MORE WIDEPSREAD SUNSHINE AS THE UPPER LOW BEGINS TO PULL EAST AND HIGH PRESSURE BUILDS INTO THE AREA. COLD UPPER LOW IS A LITTLE SLOWER TO MOVE EAST EARLY NEXT WEEK...SO DECENT MOISTURE ALSO SLOWER TO RETURN. STILL SHOULD SEE BEGINNING OF WARMUP ON TUESDAY...THOUGH NOT QUITE AS AGGRESSIVE SO HAVE COOLED A FEW DEGREES FROM PREVIOUS FORECAST. STILL SEEING A WEAK WAVE DROP THROUGH THE NORTHWEST FLOW OVER EASTERN ND AND MN TUESDAY NIGHT... THOUGH MOISTURE PROFILES NOT IMPRESSIVE AND HAVE PULLED POPS FROM THAT PERIOD. BETTER CHANCE OF PRECIP WITH DEEPER MOISTURE RETURN AS BOUNDARY PUSHES SOUTH THROUGH THE FORECAST AREA WEDNESDAY AND WEDNESDAY NIGHT. MODELS DIFFER IN HANDLING THIS BOUNDARY...WITH ECMWF CONSISTENT IN ITS MORE AGGRESSIVE PUSH OF THE BOUNDARY SOUTH INTO THE CENTRAL PLAINS FOR LATE NEXT WEEK...WHILE THE 00Z-06Z GFS RUNS HANG THE BOUNDARY UP NORTH OF OUR AREA. CANADIAN FAVORS ECMWF SOLUTION...AS DOES MOST RECENT 12Z GFS...AND HAVE TRENDED IN THIS DIRECTION IN KEEPING THURSDAY AND FRIDAY DRY AND SEASONABLE FOR NOW. BEARS WATCHING OVER THE NEXT FEW DAYS THOUGH...WITH FRIDAY THE START OF THE HOLIDAY WEEKEND. && .AVIATION... GENERALLY VFR EXPCD. ISOLD MVFR CIGS AND VSBYS PSBL IN ISOLD TSRA MOVG EAST OF I29 THRU 01Z...THEN BORDERLINE MVFR CIGS MOVG SEWD INTO AREA NORTH OF I90 FM 12Z TO 16Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/RSR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1012 AM CDT FRI JUN 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1012 AM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WEST OF THE JAMES RIVER THIS MORNING...WILL MOVE EAST OVER THE AREA THIS AFTERNOON. MOST THUNDERSTORMS SHOULD STAY BELOW SEVERE LIMITS. HOWEVER...THERE IS THE CHANCE OF ISOLATED HAIL REACHING PENNY SIZE AND LOCALIZED WIND GUSTS UP TO 45 MPH...MAINLY ALONG AND EAST OF INTERSTATE 29 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND A FEW THUNDERSTORMS WILL PROBABLY DEVELOP ALONG AND EAST OF THE JAMES RIVER VALLEY ON SATURDAY. A FEW STORMS IN THE AFTERNOON COULD HAVE MARGINALLY SEVERE HAIL AND BRIEF WIND GUSTS TO 40 TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT...MAINLY ALONG AND EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 8 N WHITE LAKE 43.84N 98.69W
06/26/2008 AURORA SD TRAINED SPOTTER
TREE BRANCHES DOWN DUE TO STRONG THUNDERSTORM WINDS
1205 AM TSTM WND DMG 11 ESE GANN VALLEY 44.00N 98.77W
06/27/2008 JERAULD SD PUBLIC
TREE BRANCHES DOWNED BY STRONG THUNDERSTORM WINDS
1220 AM TSTM WND GST 8 NNE WHITE LAKE 43.84N 98.67W
06/27/2008 E60.00 MPH AURORA SD TRAINED SPOTTER
1230 AM TSTM WND GST 9 SSW WESSINGTON SPRING 43.95N 98.61W
06/27/2008 E60.00 MPH JERAULD SD PUBLIC
WINDS AT LEAST 60 MPH AND 3/4 INCH HAIL
1248 AM TSTM WND DMG PLANKINTON 43.72N 98.48W
06/27/2008 AURORA SD EMERGENCY MNGR
TREE BRANCHES 3 TO 4 INCHES IN DIAMETER DOWNED BY STRONG
THUNDERSTORM WINDS
0156 AM TSTM WND GST 4 SSW BRIDGEWATER 43.49N 97.52W
06/27/2008 E60.00 MPH HUTCHINSON SD LAW ENFORCEMENT
WINDS BLEW OUT A FEED BUNK NEXT TO A GRAIN BIN...SOME
CEMENT SIDING FROM HOME...2 BIG DOORS OFF OF MACHINE SHED
0205 AM TSTM WND GST 4 S DOLTON 43.44N 97.38W
06/27/2008 E60.00 MPH TURNER SD LAW ENFORCEMENT
WINDS OF 60 MPH DOWNED 6 INCH DIAMETER TREE BRANCHES
0220 AM HAIL 1 SSE DOLTON 43.48N 97.38W
06/27/2008 E0.88 INCH TURNER SD PUBLIC
SOME DAMAGE TO CROPS
0242 AM HAIL 2 WSW TEA 43.44N 96.87W
06/27/2008 E0.75 INCH LINCOLN SD TRAINED SPOTTER
0300 AM TSTM WND GST 1 S SIOUX FALLS 43.53N 96.73W
06/27/2008 E60.00 MPH MINNEHAHA SD EMERGENCY MNGR
TREES BLOWN DOWN IN CENTRAL SIOUX FALLS
0330 AM TSTM WND DMG E HILLS 43.53N 96.35W
06/27/2008 ROCK MN TRAINED SPOTTER
4 TO 5 FOOT LONG BRANCHES DOWNED BY STRONG THUNDERSTORM
WINDS
0330 AM TSTM WND DMG 4 WNW ALVORD 43.37N 96.37W
06/27/2008 LYON IA LAW ENFORCEMENT
HALF OF A MACHINE SHED BLOWN DOWN
0342 AM TSTM WND DMG 3 SW ROCK RAPIDS 43.39N 96.21W
06/27/2008 LYON IA PUBLIC
50 X 50 MACHINE SHED BACK WALL BLOWN OUT
&&
DMORINThe Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120055, 120059, 120061.